Alert archive / Minnesota / Freeze Warnings in 2012
Freeze Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this freeze warning at Sep 17, 2012, 3:08 PM CDT for 9 counties in Minnesota. It took effect at Sep 18, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2012, 3:08 PM CDT (20:08 UTC)
- In effect from
- Sep 18, 2012, 1:00 AM CDT
- Expired
- Sep 18, 2012, 8:50 AM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WWUS73 KDLH 172008 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 308 PM CDT MON SEP 17 2012 ...WIDESPREAD FREEZING TEMPERATURES POSSIBLE TONIGHT... .SOME OF THE COLDEST AIR OF THE SEASON IS EXPECTED TO SETTLE INTO THE NORTHLAND TONIGHT...AS CANADIAN HIGH PRESSURE BUILDS SOUTHWARD INTO THE REGION. OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE 20S TO LOWER 30S FOR MUCH OF NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN. MNZ010>012-018>021-025-026-033>035-037-180400- /O.UPG.KDLH.FZ.A.0001.120918T0500Z-120918T1300Z/ /O.NEW.KDLH.FZ.W.0002.120918T0600Z-120918T1400Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH... CLOQUET 308 PM CDT MON SEP 17 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATION...MUCH OF NORTHEASTERN MINNESOTA....INLAND FROM LAKE SUPERIOR...EXCEPT FOR SOUTHERN AITKIN AND PINE COUNTIES. * TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE MID 20S TO LOWER 30S. * IMPACTS...THE VERY COLD TEMPERATURES COULD BRING AN END TO THE GROWING SEASON FOR MUCH OF THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MNZ036-038-WIZ001-006-007-180400- /O.UPG.KDLH.FZ.A.0001.120918T0500Z-120918T1300Z/ /O.NEW.KDLH.FR.Y.0007.120918T0600Z-120918T1400Z/ SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN- INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR... GRANTSBURG...SPOONER 308 PM CDT MON SEP 17 2012 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATION...PINE COUNTY AND SOUTHERN AITKIN COUNTIES IN NORTHEASTERN MINNESOTA...AS WELL AS DOUGLAS... BURNETT AND WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN. * TEMPERATURE...OVERNIGHT LOWS ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S. * IMPACTS...THE COLD TEMPERATURES COULD BRING AN END TO THE GROWING SEASON FOR SOME PLANTS FOR MUCH OF THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ STEWART
2 follow-up statements
185 WWUS73 KDLH 180827 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 327 AM CDT TUE SEP 18 2012 MNZ010>012-018>021-025-026-033>035-037-181400- /O.CON.KDLH.FZ.W.0002.000000T0000Z-120918T1400Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH... CLOQUET 327 AM CDT TUE SEP 18 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * LOCATION...MUCH OF NORTHEASTERN MINNESOTA....INLAND FROM LAKE SUPERIOR...EXCEPT FOR SOUTHERN AITKIN AND PINE COUNTIES. * TEMPERATURE...LOW TEMPERATURES WILL RANGE FROM THE MID 20S TO THE LOWER 30S THIS MORNING. * IMPACTS...THE VERY COLD TEMPERATURES COULD BRING AN END TO THE GROWING SEASON FOR MUCH OF THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MNZ036-038-WIZ001-006-007-181400- /O.CON.KDLH.FR.Y.0007.000000T0000Z-120918T1400Z/ SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN- INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR... GRANTSBURG...SPOONER 327 AM CDT TUE SEP 18 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * LOCATION...PINE COUNTY AND SOUTHERN AITKIN COUNTIES IN NORTHEASTERN MINNESOTA...AS WELL AS DOUGLAS... BURNETT AND WASHBURN COUNTIES OF NORTHWESTERN WISCONSIN. * TEMPERATURE...LOWS THIS MORNING ARE EXPECTED TO DROP INTO THE LOWER TO MIDDLE 30S. * IMPACTS...THE COLD TEMPERATURES COULD BRING AN END TO THE GROWING SEASON FOR SOME PLANTS FOR MUCH OF THE REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ DAP
946 WWUS73 KDLH 181350 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 850 AM CDT TUE SEP 18 2012 MNZ010>012-018>021-025-026-033>035-037-181500- /O.CAN.KDLH.FZ.W.0002.000000T0000Z-120918T1400Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...DULUTH... CLOQUET 850 AM CDT TUE SEP 18 2012 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE FREEZE WARNING. $$ MNZ036-038-WIZ001-006-007-181500- /O.CAN.KDLH.FR.Y.0007.000000T0000Z-120918T1400Z/ SOUTHERN AITKIN-PINE-DOUGLAS-BURNETT-WASHBURN- INCLUDING THE CITIES OF...AITKIN...HINCKLEY...SUPERIOR... GRANTSBURG...SPOONER 850 AM CDT TUE SEP 18 2012 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE FROST ADVISORY. $$ GRANING
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this freeze warning went out at Sep 17, 3:02 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 17, 3:02 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT MON SEP 17 2012
SHORT TERM CONCERNS ARE FROST/FREEZE HEADLINES FOR TONIGHT. LONG
TERM IS PRECIP CHANCES ALONG WITH BELOW TEMPS.
.SHORT TERM...CURRENT SURFACE ANALYSIS INDICATES LARGE CU/STRATUS
FIELD ACROSS FORECAST AREA WITH POSSIBLE SPRINKLES ACROSS SOME AREA
IN NE MN. THERE CLOUDS SHOULD CLEAR OUT FROM NORTH TO SOUTH ACROSS
MN TONIGHT AS CENTER OF RIDGE MOVES INTO CENTRAL MN OVERNIGHT. THE
QUESTION TONIGHT IS FROST VS. FREEZE WITH THE TIMING OF THE CLOUD
DISPERSAL ALONG WITH DECREASE OF WINDS. LOOKING AT THE MODELS AND
THE ENSEMBLES...IT LOOKS THE COLDEST TEMPS IN THE MID TO UPPER 20S WILL
EXTEND FROM CASS COUNTY NORTH AND NORTHWEST INTO THE ARROWHEAD AND
THE BORDERLAND. AND INLAND FROM LAKE SUPERIOR. WILL GO WITH FREEZE
WARNING ACROSS THOSE AREA. PINE COUNTY INTO DOUGLAS...BURNETT AND
WASHBURN COUNTIES WILL SEE THE CLOUDS CLEAR OUT LAST SO TEMPS WILL
ONLY FALL INTO THE LOWER TO MIDDLE 30S...SO WILL HAVE A FROST
ADVISORY INTO THOSE AREAS. THERE COULD BE SOME LAKE EFFECT RAIN
SHOWERS ACROSS ASHLAND AND IRON COUNTIES AS THE COOLER AIR MOVES
ACROSS THE LAKE.
ON TUESDAY...THE CENTER OF THE RIDGE WILL HAVE MOVED INTO EASTERN
MINNESOTA...SO THERE WILL BE LESS CLOUDS ON TUESDAY THAN TODAY.
PORTIONS OF NW WI MAY HAVE SOME FROST TUESDAY NIGHT BUT WILL LET
LATER SHIFTS REFINE THE AREA BETTER FOR THAT REGION. NEXT SHORT
WAVE ENTER WESTERN MN TUESDAY NIGHT PUSHING CLOUDS INTO WESTERN
PORTION OF FORECAST AREA.
LONG TERM [WEDNESDAY - SUNDAY]...
A LARGE MID/UPPER LEVEL LOW WILL CENTER ITSELF OVER EASTERN
CANADA...PLACING THE NORTHLAND IN AN EXTENDED PERIOD OF COOL
NORTHWESTERLY FLOW. COLD FRONTS WILL LIKELY MOVE THROUGH THE
NORTHLAND EARLY WEDNESDAY...AND THEN AGAIN LATE THURSDAY OR FRIDAY.
THE LOW CONVECTIVE TEMPERATURES DURING THE DAY AND OVERALL
PROXIMITY TO THE MID/UPPER LEVEL LOW WILL LIKELY RESULT IN PERIODS
OF SHOWERS FOR THE FA. THERE MAY BE SOME BRIEF RECOVERY ON SUNDAY
BEFORE WHAT LOOKS LIKE ANOTHER SIGNIFICANT COLD FRONT DROPPING OUT
OF CANADA SUNDAY NIGHT OR MONDAY. THE PARTIAL TO FULL CLOUD COVER
THROUGH MUCH OF THE PERIOD SHOULD PREVENT OVERNIGHT TEMPERATURES
FROM GETTING LOW ENOUGH TO SUPPORT SNOW...SO FORECASTED PCPN TYPE AS
RAIN THROUGHOUT THE LONG TERM FORECAST.
&&
.POINT TEMPS/POPS...
DLH 33 53 41 58 / 10 10 10 50
INL 26 54 38 57 / 10 10 20 60
BRD 30 59 45 61 / 10 0 10 30
HYR 34 55 33 61 / 10 10 10 40
ASX 37 53 35 61 / 40 20 10 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR MNZ010>012-
018>021-025-026-033>035-037.
FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR MNZ036-038.
WI...FROST ADVISORY FROM 1 AM TO 9 AM CDT TUESDAY FOR WIZ001-006-007.
LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT TUESDAY FOR LSZ121-146>148.
&&
SHORT TERM...STEWART
LONG TERM....GROCHOCINSKIHazardous weather outlook, Sep 17, 4:18 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 418 AM CDT MON SEP 17 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 418 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FREEZE WATCH HAS BEEN POSTED FOR ALL OF NORTHEASTERN MINNESOTA AND FAR NORTHWESTERN WISCONSIN TONIGHT. A WIDESPREAD KILLING FROST IS EXPECTED ACROSS MUCH OF THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FREEZE WATCH CONTINUES INTO EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 418 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE SOUTH SHORE OF LAKE SUPERIOR FROM LATE THIS MORNING THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 3:53 AM CDT | Freeze Watch | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 11 hr |
| Sep 17, 3:08 PM CDT | Frost Advisory | DLH | Aitkin, Pine | 18 hr |
Nearby
Freeze Warnings in Minnesota, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.